Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS San Diego, CA

September 4, 2003San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 4, 2003, 2:07 PM PDT for San Bernardino County, California. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2003, 2:07 PM PDT (21:07 UTC)
Expired
Sep 4, 2003, 3:00 PM PDT
In force
53 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 042107
SVRSGX
CAC071-042200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 PM PDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 300 PM PDT

* AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER SOUTH CENTRAL SAN BERNARDINO COUNTY...IN   
  BETWEEN THE CITIES OF YUCCA VALLEY AND LANDERS....MOVING NORTH AT 10  
  MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN DIEGO.

$$

LAT...LON 3418 11643 3405 11629 3419 11625 3442 11634
          3437 11645

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 1:49 PM PDT, 18 minutes earlier.

Area forecast discussion, Sep 4, 1:49 PM PDT, 18 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT THU SEP 4 2003

.SYNOPSIS...THE CHANCES OF AFTERNOON SHOWERS AND THUNDERSTORMS WILL
SLOWLY DECREASE THROUGH SATURDAY AS MONSOONAL MOISTURE DECREASES. A
LOW PRESSURE TROUGH WILL MOVE INTO THE WEST COAST EARLY NEXT WEEK...
BRINGING MORE COASTAL CLOUDS AND FOG AND LOWER TEMPERATURES IN ALL
AREAS. A WARMING TREND IS EXPECTED THE MIDDLE OF NEXT WEEK.

.DISCUSSION...LOTS OF TSTORMS POPPING TODAY ALONG THE PENINSULAR
RANGE AND ADJACENT DESERTS. SEVERAL FLASH FLOOD WARNINGS AND
ADVISORIES HAVE THEM COVERED. EVEN SOME STORMS REACHED SEVERE TSTORM
CRITERIA...WHICH MEANS LARGE HAIL AND DAMAGING WINDS ARE ALSO
INVOLVED. THE TSTORMS WILL DECREASE AS THE SUN GOES DOWN TONIGHT.
THE MOISTURE COLUMN IS NOT AS DEEP FRI AND EVEN LESS SO ON SAT. SO
HAVE TAPERED OFF THE CHANCES OF TSTORMS IN MTN AND DESERT AREAS
ACCORDINGLY. MAYBE A SHOWER OR TWO SAT AFTERNOON BUT NOTHING
EXPECTED BY SUN. THE HIGH BREAKS DOWN AS A TROUGH OVER THE PACIFIC
NORTHWEST EXERTS ITSELF AND SAGS SOUTHWARD. DRIER AND COOLER AIR
WILL ARRIVE AND THE COASTAL CLOUDS WILL INCREASE. MON AND TUE THE
CLOUDS SHOULD EXTEND TO MOST AREAS WEST OF THE MTNS AND MAYBE A FEW
HIGH CLOUDS WILL DRIFT ACROSS THE SKY. THE TROUGH MOVES INTO THE
CENTRAL U.S. WED AS THE HIGH BUILDS FROM THE PACIFIC RATHER STRONGLY
WITH OFFSHORE SURFACE TRENDS. IT WILL STAY DRY WITH A DECENT WARMING
TREND WED AND THU.

SAN...FLASH FLOOD WATCH UNTIL 7 PM....SEE LAXFLSSGX.

MM
Hazardous weather outlook, Sep 4, 6:00 AM PDT, 8 hours 7 minutes before
CAZ042-043-048-050-055>058-060>062-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS FRIDAY AFTERNOON.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 12:40 PM PDTSevere Thunderstorm WarningSGXSan Diego50 min
Sep 4, 1:06 PM PDTFlash Flood WarningSGXSan Diego84 min
Sep 4, 1:17 PM PDTFlash Flood WarningSGXRiverside88 min
Sep 4, 1:49 PM PDTSevere Thunderstorm WarningSGXSan Diego71 min
Sep 4, 2:08 PM PDTTornado WarningSGXSan Bernardino37 min
Sep 4, 2:09 PM PDTFlash Flood WarningSGXSan Bernardino81 min
Sep 4, 2:24 PM PDTFlash Flood WarningSGXSan Diego96 min
Sep 4, 2:30 PM PDTFlash Flood WarningSGXRiverside90 min
Sep 4, 3:22 PM PDTSevere Thunderstorm WarningSGXSan Diego23 min
Sep 4, 3:46 PM PDTSevere Thunderstorm WarningSGXSan Diego29 min
Sep 4, 4:04 PM PDTFlash Flood WarningSGXSan Diego116 min
Sep 4, 4:15 PM PDTSevere Thunderstorm WarningSGXSan Diego45 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.